Kentucky, 2022

Flash Flooding and Flood in Kentucky, January 1 to 2, 2022

January 1 to 2, 2022 · NWS RLX · 4 events in 3 counties and zones

A warm front stalled north of the Ohio Valley early on January 1st as a low pressure system developed near the area. These features brought widespread moderate to heavy rainfall to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front stalled north of the Ohio Valley early on January 1st as a low pressure system developed near the area. These features brought widespread moderate to heavy rainfall to the area. A cold front associated with this low pressure system crossed through the Ohio Valley early on January 2nd, with rain continuing ahead of the front. Multiple roads throughout northeast Kentucky were closed for a time due to flooding. In front of a residence in Carter County, there was up to two feet of standing water and a few culverts overflowed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 1, 1:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 1, 1:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
117 PM EST Sat Jan 1 2022

.SYNOPSIS...
Widespread showers move into the area today, with heavy rain
and flooding possible. Rain transitions to snow showers late
Sunday into Monday morning. High pressure prevails thereafter.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 530 AM Saturday...

Previous forecast remains on track. No changes needed at this
time.

As of 209 AM Saturday...

A warm front will move north of the area this morning and stall
until a sfc low pressure develops along it this evening. Meanwhile,
scattered to numerous rain showers will continue moving across
the area through tonight. There is a slight risk for few
thunderstorms to become severe along southern WV, northeast KY,
and southwest VA through tonight. There is a marginal risk for
severe weather further north of these areas where severe storms
can't be ruled out. The main impacts from any storms will be
gusty winds and possibly some hail.

An associated cold front will push the aforementioned boundary east
by early tomorrow morning. This will result in widespread chances
for moderate to heavy rain possible throughout Sunday morning. This
poses a flooding risk through the weekend. Rainfall accumulations
of 2.5 to 3 inches are progged along the Tri-state of OH/WV/KY
as well as roughly along the Ohio River between WV/OH through
tonight. Elsewhere, at least 1 to 1.5 inches of rainfall are
expected.

A Flood Watch will be in effect over portions of northeast KY,
southeast OH, and much of the northwestern half of WV. A moderate
risk for excessive rainfall is in effect for tomorrow along
portions of northeast KY, southeast OH, and western WV, with a
slight risk elsewhere. Localized flooding issues will be a
possibility area wide, particularly in those locations under the
moderate risk and within the Flood Watch, and any low-lying and
other flood-prone areas.

Temperatures will continue mild in the 60s for much of the lowlands
and 50s to 60s along the higher elevations.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 117 PM Saturday...

The cold front should be located well to our southeast at the
beginning of the period.

However, an area of low pressure moving up the boundary should act
to keep a chance of precipitation across our southeastern counties
through Sunday night.  Expect the precipitation to transition to
snow before ending. Snow accumulations Sunday night should
range from 1-2 inches across the mountain ridges to less than
an inch across the lower elevations closer to the mountains.

High pressure will take control Monday and then remain in
control through this period.

High temperatures on Monday will be in the 20s across the higher
elevations with 30s across the remainder of the area.

Southwest winds and sunshine should allow temperatures on Tuesday to
be much warmer with 30s across the higher elevations and 40s across
much of the remainder of the area.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1125 AM Saturday...

A cold front pushes southeast across the area on Wednesday.
There appears to be limited moisture with this feature. We may
see some showers across the north. However, much of the area
should remain dry.

Models then suggest an area of low pressure will develop along
the boundary to our southwest and then will move northeast
through the remainder of the period. Current thinking is that
the low will pass just to our southwest Thursday into Thursday
night with precipitation chances for portions of the area into
Friday.

The airmass is expected to be cold enough for the precipitation
to begin as snow. However, it should mix with or change to rain
across portions of the west Virginia lowlands as well as the
southern mountains on Thursday.

Above normal temperatures on Wednesday should give way to well
below normal readings by Friday. In fact, much of the lowland
counties may not reach 30 degrees for a high on Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1030 AM Saturday...

Aviation grids and TAFs were updated to reflect current
conditions and the latest short-term guidance. TAFs will
continue to be a challenge today and tonight, as rainfall won't
always be uniform across the area, with the breaks often
featuring better conditions. Timing those breaks will be a
challenge, so TEMPO groups will be common.

As of 521 AM Saturday...

Scattered to numerous showers with embedded thunderstorms will
continue as a frontal boundary stalls just north of the area
through tonight. The southern half of our CWA will be prone to
thunderstorms, some with heavy rain and strong gusty winds
through this afternoon.

A weak low pressure center develops along the front today,
forming a cold front to cross east by Sunday 12Z. This will
result in a continuation of widespread MVFR/IFR/LIFR CIGs
through tonight.

South southwesterly flow 5-15 kts will be common by this
afternoon, with the strongest winds across the southern/eastern
portions of the region. Gusts of 15-30 kts will be possible
this afternoon across the area. LLWS has also been included in
the TAFs for portions of tonight and late afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset of CIG restrictions and timing of
rain showers could vary from the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    M    M    H    H    M    M    H    H    L    L    M
HTS CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    M    M    M    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
CKB CONSISTENCY  H    L    M    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR conditions expected under rain showers (possibly
thunderstorms) early Sunday, then snow showers Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 1 AM EST Sunday for WVZ005>011-013>020-
     024>032-039-040.
OH...Flood Watch until 1 AM EST Sunday for OHZ075-076-083>087.
KY...Flood Watch until 1 AM EST Sunday for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ/JZ
NEAR TERM...ARJ
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...FK
Hazardous weather outlook, Jan 1, 4:32 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EST Sat Jan 1 2022

KYZ101>103-105-OHZ086-087-WVZ005>007-013>015-024>026-020945-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
432 AM EST Sat Jan 1 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Creek or river flooding is also possible into Sunday. The rain
transitions to snow Sunday night into Monday morning with minor
snow accumulations expected. This combined with any ponding water
freezing overnight could cause slick spots on roadways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ075-076-083>085-WVZ008>011-016>020-027>032-039-040-020945-
Athens-Washington-Jackson OH-Vinton-Meigs-Jackson WV-Wood-Pleasants-
Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-
432 AM EST Sat Jan 1 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Creek or river flooding is also possible into Sunday. The rain
transitions to snow Sunday night into Monday morning with minor
snow accumulations expected. This combined with any ponding water
freezing overnight could cause slick spots on roadways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ517-519-521-020945-
Northwest Fayette-Northwest Nicholas-Northwest Webster-
432 AM EST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal threat for sever thunderstorms and a slight risk
for excessive rainfall today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Creek or river flooding is also possible into Sunday. The rain
transitions to snow Sunday night into Monday morning with snow
accumulations up to 1-2 inches possible. This combined with any
ponding water freezing overnight could cause slick spots on roadways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-515-020945-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
432 AM EST Sat Jan 1 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for both severe thunderstorms and excessive
rainfall today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Creek or river flooding is also possible into Sunday. The rain
transitions to snow Sunday night into Monday morning with snow
accumulations up to 1-2 inches possible. This combined with any
ponding water freezing overnight could cause slick spots on roadways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-WVZ516-518-520-522>526-020945-
Perry-Morgan-Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
432 AM EST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of northeast West Virginia and southeast West
Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for excessive rainfall and a marginal risk
for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The rain transitions to snow Sunday night into Monday morning with
minor snow accumulations possible and with up to 1-2 inches
in the higher terrain. This combined with any ponding water freezing
overnight could cause slick spots on roadways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jan 1, 8:52 AM EST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
852 AM EST Sat Jan 1 2022

VAZ004-WVZ024-033-034-011415-
Buchanan VA-Wyoming WV-McDowell WV-Mingo WV-
852 AM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of northern Buchanan,
McDowell, southeastern Mingo and southern Wyoming Counties through
915 AM EST...

At 849 AM EST, Doppler radar was tracking a strong thunderstorm near
Argo, or 13 miles northeast of Grundy, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Welch, Pineville, Mullens, Gary, War, Northfork, Big Rock, Gilbert
Creek, Davy, Bradshaw, Iaeger, Keystone, Anawalt, Kimball, Jolo,
Elbert, Coalwood, Hurley, Avondale and Wolf Pen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
in urban areas, highways, streets and underpasses, as well as other
poor drainage areas and low lying spots.

&&

LAT...LON 3731 8229 3752 8199 3755 8196 3764 8135
      3760 8132 3728 8141
TIME...MOT...LOC 1349Z 269DEG 41KT 3743 8196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

20
Local storm report, Jan 1, 10:05 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      MATEWAN                 37.62N 82.17W
01/01/2022                   MINGO              WV   911 CALL CENTER

            ROADS CLOSED DUE TO HIGH WATER.

&&
Local storm report, Jan 1, 11:45 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 AM EST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     FLASH FLOOD      COAL CITY               37.68N 81.21W
01/01/2022                   RALEIGH            WV   911 CALL CENTER

            ROAD FLOODING IN COAL CITY.

&&
Local storm report, Jan 1, 11:57 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 AM EST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       5 WNW GILBERT CREEK     37.60N 81.99W
01/01/2022  E3.50 INCH       MINGO              WV   911 CALL CENTER

&&
Local storm report, Jan 1, 12:28 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1228 PM EST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      2 WNW MABSCOTT          37.78N 81.25W
01/01/2022                   RALEIGH            WV   PUBLIC

            WATER FLOWING ACROSS ROAD IN ECCLES.

&&
Special weather statement, Jan 1, 2:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
200 PM EST Sat Jan 1 2022

KYZ101>103-011930-
Boyd KY-Greenup KY-Carter KY-
200 PM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of west central Boyd,
Greenup and northern Carter Counties through 230 PM EST...

At 159 PM EST, Doppler radar was tracking a strong thunderstorm near
Camp Dix, or 8 miles northwest of Carter Caves State Park, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grayson, Carter Caves State Park, Greenup, Load, Gesling, Greenbo
Lake, Oldtown, Letitia, Rush, Franklin Furnace, Carter, Wurtland,
Hopewell, Brushart, Warnock and Grays Branch.

This includes Interstate 64 in Kentucky between mile markers 169 and
180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 8323 3844 8321 3845 8321 3847 8319
      3849 8319 3854 8314 3854 8312 3859 8307
      3863 8307 3865 8305 3868 8287 3859 8285
      3856 8279 3832 8278 3835 8324
TIME...MOT...LOC 1859Z 265DEG 27KT 3847 8322

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

20

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flood, Carter

When
January 1, 2:30 PM EST to 6:00 PM EST
Where
Carter County, 2.29 mi SSE of Wolf to 2.21 mi NNE of Counts Xrds
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.352, -83.098

Up to two feet of standing water was in front of a residence along Route 182 to the south of the community of Wolf. High water also led to overflowing culverts.

Flash Flood, Boyd

When
January 1, 8:15 PM EST to 11:15 PM EST
Where
Boyd County, 2.95 mi W of Summit to 3.32 mi W of Summit
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.434, -82.754

Portions of Kentucky Route 5 were impassable due to high water.

Flash Flood, Boyd

When
January 1, 8:15 PM EST to 11:15 PM EST
Where
Boyd County, 1.66 mi SW of Mavity to 2.18 mi NNE of Garner
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
38.335, -82.724

A portion of Trace Road was closed due to flooding.

Flash Flood, Lawrence

When
January 1, 9:30 PM EST to January 2, 12:30 AM EST
Where
Lawrence County, 1.16 mi N of Martha to 1.37 mi E of Martha
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
38.017, -82.919

A portion of Kentucky Route 469 was impassable due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994163, 994156, 994157, 994160.